To the Editor.—
Livingston et al in their recent article, "Anticonvulsant Drugs and Vitamin D Metabolism" (224:1634, 1973) have stated that cases of rickets that have accompanied anticonvulsant medication may have represented merely a coincidental occurrence. We would like to express the opposite view and agree with Dent et al1 that there is a causal relationship between rickets and osteomalacia and anticonvulsant therapy. We have recently seen a case of severe osteomalacia following a six-year use of methsuximide (Celontin) in a young woman without malabsorption or renal failure.
Report of a Case.—
A 22-year-old woman with sickle cell disease at the age of 12 years had grand mal seizures, probably caused by a right cerebral infarct. She became allergic to the usual anticonvulsants and since 1967 was treated with methsuximide, 900 mg/day for two years and then 450 mg/day until May 5, 1973. Serum alkaline phosphatase levels were elevated; serum calcium and